Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 23, 2004, 8:18 PM CDT for Sangamon County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 8:18 PM CDT (01:18 UTC)
- Expired
- May 23, 2004, 9:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Lincoln, IL
- Area
- Counties, with a storm outline in the text
County Sangamon County, IL
The radar
The Lincoln radar (KILX), 68 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2833 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 727 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.8
The text
As transmitted, in the capitals the NWS used until 2016.
066 WUUS53 KILX 240118 SVRILX ILC167-240215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 818 PM CDT SUN MAY 23 2004 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SANGAMON COUNTY IN CENTRAL ILLINOIS * UNTIL 915 PM CDT * AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DIVERNON...OR ABOUT 18 MILES SOUTH OF SPRINGFIELD...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH... DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED FOR LATER STATEMENTS. LAT...LON 3964 8976 3953 8976 3953 8955 3964 8955 $$ AUTEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:10 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 23, 3:10 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 310 PM CDT SUN MAY 23 2004 .DISCUSSION... SHORT TERM...TONIGHT THROUGH TUESDAY... OUTFLOW BOUNDARY FROM THIS MORNINGS ACTIVITY CURRENTLY LIES ACROSS THE SOUTHEASTERN COUNTIES. OVER THE WEST...AIRMASS RECOVERY IS WELL UNDERWAY AS INDICATED BY SATELLITE AND OBJECTIVE ANALYSES. ALTHOUGH MOST OF THE FIRST BATCH OF STORMS HAS EXITED INTO INDIANA...NEW DEVELOPMENT IS TAKING PLACE ALONG THE COLD FRONT OVER CENTRAL AND EASTERN MISSOURI. THE AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE... WITH FAVORABLE SHEAR VALUES FOR TORNADIC SUPERCELLS. WILL GO CATEGORICAL FOR THUNDERSTORMS UNTIL MIDNIGHT. THE STORMS SHOULD EXIT MOST OF THE AREA DURING THE EVENING HOURS...HOWEVER SOME PRECIPITATION MAY LINGER OVER THE EAST FOR A WHILE AFTER MIDNIGHT. THE SURFACE BOUNDARY WILL BE TO THE SOUTH ON MONDAY...PROVIDING A BRIEF BREAK IN THE CONVECTION. THIS FRONT WILL BE MOVING BACK OVER ILLINOIS MONDAY NIGHT AND TUESDAY. ALL SHORT RANGE MODELS AGREE THAT SUFFICIENT LIFT ALONG THE WARM FRONT WILL COMBINE WITH MOISTURE RETURN TO PRODUCE A FAIRLY WIDESPREAD RAIN EVENT. WILL GO WITH LIKELY POPS MONDAY NIGHT AND TUESDAY WITH THIS IN MIND. THE FRONT WILL THEN PUSH TO THE SOUTH AGAIN TUESDAY NIGHT AND WEDNESDAY. LONG TERM...WEDNESDAY THROUGH SUNDAY... ONCE AGAIN...THE COLD FRONT WILL SLOW DOWN TO OUR SOUTH DURING MIDWEEK. THE LONG RANGE GFS STILL SEEMS TO BRING OUT THE SOUTHWESTERN CONUS UPPER LOW TOO FAST AND IT IS SLOWING THINGS DOWN RUN-BY-RUN. WILL CONTINUE TO BRING IN CHANCE POPS TO THE SOUTHEAST THURSDAY NIGHT...AND HOLD OFF EVERYWHERE ELSE UNTIL FRIDAY THROUGH SATURDAY NIGHT. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && 04
Hazardous weather outlook, May 23, 2:50 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 250 PM CDT SUN MAY 23 2004 ILZ027>029-031-036>038-040>051-053-241100- CASS-CHAMPAIGN-DE WITT-FULTON-KNOX-LOGAN-MACON-MASON-MCLEAN-MENARD- MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...GALESBURG...HAVANA...JACKSONVILLE...LINCOLN... PEORIA AND SPRINGFIELD 250 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS...LOCATIONS ALONG AND NORTH OF JACKSONVILLE TO SPRINGFIELD TO DANVILLE LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS WISCONSIN BORDER LATE THIS EVENING. THIS WILL SWING A COLD FRONT THROUGH CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. AN UNSTABLE AIRMASS AHEAD OF THE FRONT WILL PRODUCE THUNDERSTORMS INTO THE EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A MODERATE RISK TOMORROW EVENING AND NIGHT FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL ILLINOIS. THE BEST CHANCE OF SEVERE WEATHER WILL LIKELY BE ALONG AND WEST OF THE ILLINOIS RIVER. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...BEFORE QUIETER WEATHER MOVES INTO THE AREA DURING THE MIDDLE OF THE WEEK. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. ILZ052-054>057-061>063-066>068-071>073-241100- CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- INCLUDING THE CITIES OF...EFFINGHAM...FLORA...LAWRENCEVILLE... MATTOON...SHELBYVILLE AND TAYLORVILLE 250 PM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS...ALONG AND SOUTH OF A TAYLORVILLE TO PARIS LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. LOW PRESSURE IS EXPECTED TO TRACK ALONG THE ILLINOIS WISCONSIN BORDER THIS EVENING. THIS WILL DRAG A COLD FRONT THROUGH CENTRAL AND SOUTHEAST ILLINOIS LATER THIS AFTERNOON AND THIS EVENING. DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE THE SEVERE WEATHER THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS MONDAY EVENING AND DURING THE NIGHT. THERE WILL ALSO BE A SLIGHT RISK FOR SEVERE STORMS AGAIN ON TUESDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE. PLAHMER
In the hours before
Local storm report, May 23, 6:26 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
626 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
&&
PLAHMERLocal storm report, May 23, 6:31 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
&&
CORRECTION ON HAIL SIZE
PLAHMERLocal storm report, May 23, 6:48 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
648 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WINCHESTER 39.63N 90.46W
05/23/2004 0.88 INCH SCOTT IL LAW ENFORCEMENT
SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.
0607 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.75 INCH MCLEAN IL EMERGENCY MNGR
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
0625 PM HAIL 3 SW LOAMI 39.64N 89.89W
05/23/2004 1.00 INCH SANGAMON IL CO-OP OBSERVER
0639 PM HAIL FRANKLIN 39.62N 90.05W
05/23/2004 1.75 INCH MORGAN IL LAW ENFORCEMENT
SHERIFF REPORT.
&&
PLAHMERLocal storm report, May 23, 6:51 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
651 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL WINCHESTER 39.63N 90.46W
05/23/2004 0.88 INCH SCOTT IL LAW ENFORCEMENT
SHERIFF OFFICE REPORTED NICKEL SIZE HAIL.
0612 PM HAIL BLOOMINGTON 40.48N 88.97W
05/23/2004 1.00 INCH MCLEAN IL EMERGENCY MNGR
0618 PM HAIL 1 SW LOAMI 39.66N 89.86W
05/23/2004 1.00 INCH SANGAMON IL EMERGENCY MNGR
0625 PM HAIL 3 SW LOAMI 39.64N 89.89W
05/23/2004 1.00 INCH SANGAMON IL CO-OP OBSERVER
0639 PM HAIL FRANKLIN 39.62N 90.05W
05/23/2004 1.75 INCH MORGAN IL LAW ENFORCEMENT
SHERIFF REPORT.
&&
CORRECTION TO REMOVE FIRST HAIL REPORT FROM BLOOMINGTON
PLAHMERLocal storm report, May 23, 7:22 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
722 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND GST TAYLORVILLE 39.52N 89.26W
05/23/2004 61 MPH CHRISTIAN IL AWOS
&&
PLAHMERLocal storm report, May 23, 7:51 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
751 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0727 PM TORNADO AUBURN 39.58N 89.75W
05/23/2004 SANGAMON IL EMERGENCY MNGR
BRIEF TOUCHDOWN AT EDGEWOOD GOLF COURSE ON EAST SIDE OF
AUBURN. NO DAMAGE.
0749 PM HAIL SULLIVAN 39.60N 88.61W
05/23/2004 1.00 INCH MOULTRIE IL LAW ENFORCEMENT
SHERIFF REPORT.
&&
PLAHMERThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:05 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 55 min |
| May 23, 7:19 PM CDT | Tornado Warning | ILX | Shelby | 56 min |
| May 23, 7:28 PM CDT | Tornado Warning | ILX | Sangamon | 32 min |
| May 23, 7:30 PM CDT | Tornado Warning | ILX | Moultrie | 60 min |
| May 23, 7:39 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 66 min |
| May 23, 7:39 PM CDT | Tornado Warning | ILX | Christian | 66 min |
| May 23, 7:46 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell | 59 min |
| May 23, 7:51 PM CDT | Tornado Warning | ILX | McLean, Tazewell | 54 min |
| May 23, 7:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 53 min |
| May 23, 8:01 PM CDT | Tornado Warning | ILX | Coles | 44 min |
| May 23, 8:13 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 62 min |
| May 23, 8:23 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 52 min |
| May 23, 8:33 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 57 min |
| May 23, 8:45 PM CDT | Tornado Warning | ILX | Christian | 60 min |
| May 23, 9:01 PM CDT | Severe Thunderstorm Warning | ILX | Coles | 59 min |
| May 23, 9:10 PM CDT | Flash Flood Warning | ILX | Christian | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.